Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 308, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2009, 4:25 PM CDT for Mitchell County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 11, 2009, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:42 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 11, 2:42 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT TUE AUG 11 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON DUE TO THREE SEPARATE TRIGGERING MECHANISMS. ISOLATED CONVECTION OUT WEST IS DUE TO TERRAIN...STRONG THUNDERSTORMS ACROSS OUR NORTHERN CWA ARE DUE TO A QUASI STATIONARY FRONT...AND CONVECTION IN THE EASTERN PERMIAN BASIN IS DEVELOPING ALONG A 850MB THETA E AXIS. PRECIPITABLE WATER IS MODEST AT 1.25-1.5 INCHES SO SLOW MOVING STORMS WILL HAVE SOME POTENTIAL TO PRODUCE LOCALIZED MINOR FLOODING. 88D VWP SHOWS EASTERLY WINDS AT 10 KTS THROUGH THE LOWEST 7KM SO THE SEVERE THREAT WILL BE MINIMAL WITH SUCH WEAK SHEAR. AM EXPECTING THE TERRAIN CONVECTION TO DISSIPATE FIRST TONIGHT...WITH THE STORMS HOLDING ON LONGEST WHERE THE FRONT AND THETA E RIDGE AXIS INTERSECT IN THE NORTHEASTERN PERMIAN BASIN. THE FRONT WILL SLOWLY SAG SOUTH TOMORROW CONTINUING TO PROVIDE A FOCUS FOR CONVECTION. I MAY HAVE UNDERDONE POPS WED FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS REGION AND THE MID SHIFT WILL HAVE TO TAKE A CLOSE LOOK AT THIS TONIGHT. THE FRONT WILL NOT HAVE MUCH OF AN EFFECT ON TEMPS AND WILL LIFT BACK NORTH ON THURSDAY. THE UPPER RIDGE CURRENTLY OVER NEW MEXICO WILL SHIFT EAST AS A DEEP WEST COAST TROUGH DEVELOPS. MODELS ARE IN DECENT AGREEMENT ON THIS BUT THERE ARE SOME AREAS OF UNCERTAINTY. COOLED TEMPS DOWN ON FRIDAY DUE TO THE 12Z GFS SHOWING A LEADING UPPER TROUGH MOVING ACROSS THE AREA...INCREASING CLOUDS AND PRECIP...AND WITH LESS SUBSIDENCE SHOULD KEEP TEMPS COOLER. HOWEVER THERE ARE SOME INDICATIONS THAT THE GFS MAY BE FAST...OR IT MAY NOT HAPPEN AT ALL. SOMETHING ELSE THE GFS IS SHOWING IS AN UPPER TROUGH APPROACHING FROM THE EAST AROUND THE SOUTHEAST U.S. HIGH MOVING INTO THE BIG BEND REGION ON SUNDAY. IF THIS WERE TO HAPPEN WE COULD SEE POPS INCREASE AGAIN...BUT THE GFS IS NOTORIOUS FOR ITS POOR HANDLING OF SUCH SYSTEMS AND THUS CONFIDENCE IS LOW FOR THIS MODEL SOLUTION LATE IN THE FORECAST PERIOD. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 94 70 95 / 40 20 20 10 CARLSBAD NM 69 94 70 99 / 30 20 10 10 DRYDEN TX 74 99 74 96 / 20 20 20 10 FORT STOCKTON TX 72 97 72 98 / 30 20 20 10 GUADALUPE PASS TX 66 94 65 94 / 30 20 10 20 HOBBS NM 71 97 70 99 / 40 20 10 10 MARFA TX 59 88 60 90 / 30 20 10 20 MIDLAND INTL AIRPORT TX 72 95 71 97 / 30 20 20 10 ODESSA TX 73 95 72 96 / 30 20 20 10 WINK TX 74 102 75 102 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
Hazardous weather outlook, Aug 11, 1:49 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE AUG 11 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT TUE AUG 11 2009 /1249 PM MDT TUE AUG 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE WEEKEND...MAINLY OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Aug 11, 3:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT TUE AUG 11 2009 TXZ069-112115- UPTON- 340 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEAST UPTON COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF RANKIN AT 336 PM CDT...MOVING NORTH AT 5 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL ARE POSSIBLE. OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT RANKIN AND MOTORISTS ON U.S. HIGHWAY 67 EAST OF RANKIN. SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Special weather statement, Aug 11, 3:48 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT TUE AUG 11 2009 TXZ053-112130- MITCHELL- 348 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY. AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF COLORADO CITY AT 345 PM CDT. THIS STORM WAS NEARLY STATIONARY. GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA.
Special weather statement, Aug 11, 3:50 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT TUE AUG 11 2009 TXZ052-112115- HOWARD- 350 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE EAST OF FORSAN AT 346 PM CDT...MOVING WEST AT 10 MPH. ANOTHER INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG SPRING...MOVING WEST AT 10 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL ARE POSSIBLE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THESE THUNDERSTORMS WILL IMPACT FORSAN...BIG SPRING AND MOTORISTS ON INTERSTATE 20. PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 PM CDT TUE AUG 11 2009 TXZ045-112145- GAINES- 417 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY. AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 3 MILES SOUTHWEST OF SEMINOLE AT 416 PM CDT. THE STORM WAS NEARLY STATIONARY. IN ADDITION TO STRONG WINDS AND SMALL HAIL...DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS STORM. SEEK SHELTER INDOORS IF THIS STORM IS NEAR YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:30 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Aug 11, 4:45 PM CDT | Areal Flood Advisory | MAF | Howard | 105 min |
| Aug 11, 4:47 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Aug 11, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 45 min |
| Aug 11, 6:11 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.